Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Multidimensional transonic shocks and free boundary problems for nonlinear equations of mixed type
HTML articles powered by AMS MathViewer

by Gui-Qiang Chen and Mikhail Feldman PDF
J. Amer. Math. Soc. 16 (2003), 461-494 Request permission

Abstract:

We establish the existence and stability of multidimensional transonic shocks for the Euler equations for steady potential compressible fluids. The Euler equations, consisting of the conservation law of mass and the Bernoulli law for the velocity, can be written as a second-order, nonlinear equation of mixed elliptic-hyperbolic type for the velocity potential. The transonic shock problem can be formulated into the following free boundary problem: The free boundary is the location of the transonic shock which divides the two regions of smooth flow, and the equation is hyperbolic in the upstream region where the smooth perturbed flow is supersonic. We develop a nonlinear approach to deal with such a free boundary problem in order to solve the transonic shock problem. Our results indicate that there exists a unique solution of the free boundary problem such that the equation is always elliptic in the downstream region and the free boundary is smooth, provided that the hyperbolic phase is close to a uniform flow. We prove that the free boundary is stable under the steady perturbation of the hyperbolic phase. We also establish the existence and stability of multidimensional transonic shocks near spherical or circular transonic shocks.
References
Similar Articles
Additional Information
  • Gui-Qiang Chen
  • Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208-2730
  • MR Author ID: 249262
  • ORCID: 0000-0001-5146-3839
  • Email: gqchen@math.northwestern.edu
  • Mikhail Feldman
  • Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
  • MR Author ID: 226925
  • Email: feldman@math.wisc.edu
  • Received by editor(s): October 17, 2001
  • Published electronically: January 24, 2003
  • © Copyright 2003 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 16 (2003), 461-494
  • MSC (2000): Primary 35M10, 35J65, 35R35, 76H05, 76L05, 35B45
  • DOI: https://doi.org/10.1090/S0894-0347-03-00422-3
  • MathSciNet review: 1969202